The Author- Ashley

My photo
Atlanta, Georgia, United States
My name is Ashley and I am a lot of things, read this blog to learn more... Thank you for visiting my blog!

Friday, January 30, 2009

Medication For Schizophrenia

I am not a doctor but I know that medication is essential in treating schizophrenia, along with therapy and support. Before I go into this subject of medication, I strongly recommend that you talk to a psychiatrist about any treatment for schizophrenia, you may try a few different antpsychotic drugs, like I did, until you find the right one.

This illness is like diabetes and needs continuous treatment, there is no cure. The medication relieves some of the positive, negative, and cognitive symptoms, however, some people can still experience symptoms while on medication.

To gain insight into some of the symptoms of schizophrenia refer to an older post called "Types of Symptoms," which can be found in September 2008. With treatment a person with schizophrenia is (http://www.helpguide.org/mental/schizophrenia_treatment_support.htm):
  • Less likely to have frequent or lengthy hospitalizations
  • Less likely to require intensive support at home
  • Less likely to abuse alcohol or drugs
  • Less likely to commit suicide
  • More likely to live and work independently
  • More likely to enjoy satisfying relationships


So then why do people with schizophrenia stop taking their medication. One of the most common reasons is that people forget. In fact, I have forgotten to take my medication a few times, however, I took it as soon as I remembered. In group a little while ago we discussed some of the reasons why people stop taking their medication, and this is what we came up with:

  • They are in denial that they have a mental illness
  • They think they don't need the medication because they feel better
  • The harsh side effects such as tardive dyskinesia or abnormal involuntary movements (usually in the hands, feet, tongue, or lips), akathisia or restlessness, muscle stiffness, tremors
  • They have simply run out of medication
  • They can't afford the medication


Here are some medications that treat schizophrenia (these are just a few, there are a whole lot more...) (http://www.schizophrenia.com/meds.html#atypical):

  • Stelazine (Trifluoperazine)
  • Flupenthixol (Fluanxol)
  • Loxapine (Loxapac, Loxitane)
  • Perphenazine (Etrafon, Trilafon)
  • Chlorpromazine (Thorazine)
  • Haldol (Haloperidol)
  • Prolixin (Fluphenazine Decanoate, Modecate, Permitil)
  • Aripiprazole (Abilify)
  • Clozapine (Clozaril)
  • Resperidone (Risperdal)
  • Seroquel (Quetiapine)
  • Zyprexia (Olanzapine)
  • Geodon (Ziprasidone)
  • Risperdal (resperidone)

Personally, I've tried Zyprexa, Geodon, and Abilify. I experienced various side effects for each one such as akathisia (feeling of restlessness), restless legs, hunger, and stiffness. However, side effects could have been worse. Taking antipsychotic drugs could also lead to weight gain, tremors, sleepiness, diabetes, tardive dyskinesia (involuntary movement of the lips, hands, feet, and tongue), and the list of side effects goes on.

As you know everybody was not made the same, therefore, one drug that works for Sally may not work for Bob. Doctors prescribe specific drugs depending on a lot of things such as medical history. For example, some drugs are more prone to cause diabetes, therefore, people with family history of diabetes will most likely be presecribed a different drug.

I am not an expert, talk to your psychiatrist about the right drug for you or a loved one.

If you have a mental illness and do not mind sharing, which drug do you take and what are the side effects?

3 comments:

lowincomelady said...

Hi, I have schizophrenia. Both my parents are schizophrenic as well. They both take Risperdal. I have been on Risperdal and when I got sick about a year ago I was on Clozipine which caused massive weight gain. Then I was put on Risperdal injections and now I am on Invega. I don't really notice any side effects except for an inability to lose weight.

Cheers

Cheryl

Valash said...

Thank you for sharing, Cheryl.

For My Hookers... said...

Well, as you already know, (I think), I have bi-polar disorder. This time last year I was incapable of functioning. I was on...are you ready? Risperdal, clozipine, seroquel, xanax, trazadone AND depokote. I took 14 pills a day and literally could not stay awake. I would pass out during my daughters cheerleading practice. I blew up like a balloon. (247 pounds)

In March I signed myself into the hospital and told them they had to do something because the meds weren't working. I was still up and down all day. Couldn't sleep like a normal person and couldn't function well enough to take care of my kids.

They prescribed MORE medicine.

When I got out of the hospital I quit taking it all. Flushed it. Started meditating and writing and although I still have bad days I function much better.

I DON'T THINK THIS IS A GOOD IDEA FOR MOST PEOPLE. It's just what's working for me right now. I'm very aware that I may end up in such a severe episode that I have no choice but to go back on meds. I'm just praying that I can find a better doctor who isn't going to overdose me before then.